Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Tumour necrosis factor α (TNFα) antagonists have been shown to be effective in controlling symptoms in patients with rheumatoid arthritis (RA)1,2 and juvenile RA (JRA).1 The most common adverse events associated with etanercept are injection site reactions and infections, and with infliximab, headache, infections and, occasionally, infusion related reactions.2 Cutaneous vasculitis associated with etanercept has been described in three patients, and one of them also had a similar skin manifestation secondary to the treatment with infliximab.3 The possible association of a demyelinating syndrome with the use of anti-TNF agents in inflammatory arthritides needs further surveillance.4
A 31 year old female patient has had juvenile rheumatic disease since the age of 10. She has had a polyarticular disease in her peripheral joints with inflammatory manifestations both in the cervical spine and sacroiliac joints. She is HLA-B27 positive. At the time of diagnosis she was treated with aurothiomalate and hydroxychloroquine, but they were withdrawn because of side effects. During treatment with d-penicillamine remission was achieved. This drug was discontinued after treatment of 2.5 years. Between 1984 and 1989 she was in remission. Thereafter she was treated with d-penicillamine, azathioprine, podophyllotoxin, auranofin, chlorambucil, cyclosporin, and methotrexate, either each drug alone or in the 1990s with a combination of two drugs. Most often the combinations included methotrexate, which she has used continuously since May 1995. Many of the aforementioned drugs were withdrawn because of side effects, but some of them owing to lack of efficacy. Her joint disease was continuously active.
In July 1999, etanercept 25 mg twice weekly was started and methotrexate was continued with a small dose reduction from 25 mg to 20 mg/week. Her joint disease responded well to this combination treatment; within three months she gained remission. Her haemoglobin rose from 91 to 124 g/l, the erythrocyte sedimentation rate (ESR) decreased from 60 to 8 mm/1st h, and C reactive protein (CRP) from 44 to 5 mg/l. In March 2000, for the first time during her longlasting disease, she had acute anterior uveitis, which ran a chronic course. From June to August 2000 the dose of etanercept was reduced to 25 mg/week and it was discontinued at the end of August 2000. Inflammation in her eye was temporarily depressed, but it was reactivated again in December 2000 and March 2001. Between September 2000 and May 2001 she was treated with a combination of prednisolone, methotrexate, and leflunomide, but the joint disease flared. Leflunomide was discontinued and infliximab infusions were started in May 2001. Corticosteroid treatment was withdrawn after the first infusion. Uveitis in her right eye relapsed in March 2002, but it responded to topical corticosteroids in two weeks. At that time her joint disease was in remission, the ESR was 7 mm/1st h and CRP <5 mg/l.
Chronic uveitis is an important complication of JRA. Uveitis is usually asymptomatic and often bilateral. It becomes manifest usually within seven years from the onset of arthritis.5 In epidemiological studies the incidence of uveitis has varied from 4 to 16% among patients with JRA in population based series.6,7 Up to 27% of patients with juvenile onset ankylosing spondylitis have one or more attacks of non-granulomatous acute uveitis.8
Among 16 patients who had inflammatory eye disease (uveitis or scleritis), 13/16 also having an associated joint disease, and who were treated with etanercept or infliximab, the joint disease responded excellently to treatment, but the eye disease improved in only 6/16 patients (38%).9 Five patients developed an inflammatory eye disease for the first time while taking a TNF inhibitor. Among 10 children with uveitis refractory to long term treatment, 3/14 (21%) eyes achieved remission, 5/14 (36%) eyes improved, 5/14 eyes (36%) remained unchanged, and one eye (7%) worsened during etanercept treatment.10 In endotoxin induced uveitis in mice, both pretreatment with TNFα or with anti-TNFα antibody caused the ocular inflammation to worsen significantly.11 Thus, TNFα blockade may also stimulate certain aspects of immune defence, exacerbating immune reaction in the tissues which TNF inhibitors do not effectively penetrate, such as the central nervous system,4 or the eye. The peripheral joint disease responded well to both TNF inhibitors in our patient. Although a disease associated manifestation cannot be excluded, recurrences of uveitis, when the joint disease was in remission, may be secondary to TNF inhibition. Both etanercept and infliximab induced similar cutaneous vasculitis in a susceptible patient, which might be due to anti-drug antibody production or perturbation in the TNF/TNF receptor system in the target organ.3 It was recently shown that peripheral T cell reactivity was increased after four and eight weeks of etanercept treatment among patients with RA.12 Surveillance of large patient groups is needed to reveal the magnitude of immune reactions associated with TNFα blockade.